In 1943, as the planet was engulfed in WWII and the United States was officially announcing the end of The Great Depression, the most common modern antihistamine, diphenhydramine, was first synthesized. Shortly after in 1947, orphenadrine was synthesized and used for the treatment of Parkinson. With the turn of the decade, antihistamine use became more prevalent, and pediatric deaths increased. A comparison to atropine poisoning and their similar pharmacologic properties were soon realized. The specific concern of antihistamine toxicity is not due to their competitive H1-receptor binding and the sedation but due to their anticholinergic effect. Toxic exposure causes varying degrees of symptoms with differing implications. Treatment for antihistamine exposure can range from close monitoring and supportive therapy to rapid pharmacologic treatment. 
Antihistamine toxicity occurs almost exclusively via oral ingestion. Other forms can include intravenous (IV), intramuscular, and topical, but these forms are rare in households. 
Populations most at risk for antihistamine toxicity from ingestion of unintentional toxic doses or attempted suicide fall into two categories: the young or the elder. With the former, antihistamines can be commonly overly administrated due to their therapeutic sedative properties and worldwide available indications. The latter can be contributed to their sedative properties.
The pathophysiology of antihistamine toxicity varies as the drug has a wide range of therapeutic and toxic effects. Most commonly, ingestion of H1 antihistamines (such as diphenhydramine) manifests as hallucinations or antimuscarinic effects. Rapid IV administration of antihistaminic medications often obtains the hallucinogenic effect. A commonly known mnemonic can help one remember the findings of anticholinergic toxicity: "red as a beet, dry as a bone, hot as a hare, blind as a bat, mad as a hatter, and full as a flask." Respectively, this presents with vasodilation and reddening of the skin, anhidrosis and lack of sweat production, hyperthermia due to decreased sweat production, mydriasis causing blurred vision, hallucination and delirium, and urinary retention due to reduced detrusor contraction. Furthermore, diphenhydramine has been shown to potentiate opioid receptors, modulate serotonin function, and enhance the concentration of dopamine. 
Oral ingestion of antihistamines is the primary cause of toxicity. Anticholinergic drugs act by competitively inhibiting the binding of acetylcholine to muscarinic receptors, hence being called antimuscarinic. Within two hours of ingestion, the peak serum concentration is reached, and the maximum antihistaminic effect occurs several hours later. Outside of ingestion, there are some rare incidences of topical exposure causing anticholinergic toxicity. With the peak therapeutic concentration being 0.06 mg/L, many patients with anticholinergic symptoms will have concentrations above the therapeutic levels. Antihistamines, in general, are highly lipid soluble with approximately 98% binding to a protein and their volume of distribution ranging from 0.5-30 L/kg. Metabolism of antihistamines are mainly via hepatic, expect for fexofenadine, levocetirizine, and cetirizine which are renally excreted and eliminated.
History will often be obtained from parents or supervising adults as patients may be obtunded or too young to communicate. Important historical findings would be co-administration of other anticholinergic medications such as tricyclic antidepressants, atropine, and scopolamine as the unintentional mixture of medications may increase antimuscarinic toxicity.
Physical exam findings will be divided in an organ system. Neurological symptoms, especially with first-generation H1 antihistaminics, can be found two hours post ingestion and can manifest as drowsiness, hallucinations, and in pediatric populations, may present as ataxia and irritability. At any point after ingestion, seizures may occur, but typically they occur within the first one to two hours. Visual disturbances may manifest as mydriasis, blurred vision, and diplopia. Cardiovascular findings include tachycardia and both hypertension and hypotension. Binding of sodium and calcium channels may prolong QRS complexes and QT intervals respectively as well as the appearance of a Brugada-like Syndrome. Lastly, with agitation, irritability, and seizures, some reports of rhabdomyolysis have been documented.
Initially, ECG, temperature, heart rate, respiratory rate, and blood pressure should always be assessed. Further diagnostic testing can be useful as well as unreliable in some aspects of antihistaminic toxicity. Many common over-the-counter antihistamines produce false negatives for amphetamines, methadone, and phencyclidine in urinary drug screens and may lead practitioners down the wrong diagnostic pathways. Extensive testing such as gas chromatography/mass spectroscopy (GC/MS) or liquid chromatography/mass spectroscopy (LC/MS) can be reliable in determining antihistamine concentrations but are not commonly ordered due to the long diagnostic time. Creatinine and blood urea nitrogen (BUN) to assess kidney function should be assessed as well as beta-hCG or other serum pregnancy test.
If patients are experiencing seizures or have extreme agitation, laboratory testing for creatinine kinase should be routinely obtained and IV benzodiazepines should immediately be administrated and with repeated dosing as needed. If hyperthermic, close monitoring and possible cooling efforts via evaporative methods are indicated. If hypotension occurs, treatment with isotonic fluids should be sufficient measures and should also be administered in the context of rhabdomyolysis. With the findings of worsening QRS complexes or QT intervals concurrent with symptoms, dysrhythmias are indicated to prevent fatal arrhythmias. Administration of 50 mEq of sodium bicarbonate, 2 mg of epinephrine, and IV glucose should be attempted.
Lastly, if anticholinergic symptoms become severe, physostigmine and another anticholinesterase are indicated. These medications function by inhibiting cholinesterase, which degrades acetylcholine within the postsynaptic cleft. Contraindications for physostigmine include widened QRS, asthma and other pulmonary diseases, and bradycardia. 
Proper guidelines exist to guide out-of-hospital management. For diphenhydramine and dimenhydrinate, any ingestion under 7.5 mg/kg in children under the age of 6 and under 300 mg or 7.5 mg/kg for adults and older children. At-home observation is appropriate. If these stated doses fail prompt evaluation to the closest emergency department is needed. Initially, management should include constant cardiac monitoring and initiation of IV access. Activated charcoal (AC) administration may be indicated, especially if the patient presents shortly after ingestion of the substance. Attempts to increase renal elimination may tempt to initiate, but due to antihistaminic extensive protein binding and a large volume of distribution, these attempts will be in vain.
Differential diagnosis should include TCA overdose, acetaminophen overdose, hypoglycemia, and serotonin syndrome.
Depending on the amount ingested, the prognosis varies greatly, but typically with rapid ED admission and close cardiac monitoring the prognosis of toxic antihistaminic ingestion is very good.
Antihistamines are commonly found in many over-the-counter medications. Because there is no prescription required, consuming excess amounts is not uncommon. The key to preventing antihistamine toxicity is the education of the public. The pharmacist is in an ideal position to educate the public about the dangers of these drugs. The patient should be told to store these medications in a secure location in the home, away from children. In addition, these agents should never be combined with sedatives or hypnotics. At discharge, the nurse should educate the patient on ensuring that all medications are stored in child-proof containers. In addition, any patient who intentionally consumed the medications should be seen by a psychiatrist prior to discharge. Those who had developed rhabdomyolysis will need a referral to a physical therapist and enter an exercise program to regain muscle function. (Level V)
The outcomes of patients with antihistamine toxicity depend on many factors such as underlying medical condition, the amount of drug ingested and any co-ingestants. The majority of patients do recover fully and are discharged. However, the elderly and children can suffer multiorgan failure from a high dose. The first-generation antihistamines like diphenhydramine are more sedating than most other antihistamines. In addition, there are also reports that this agent is known to cause arrhythmias and seizures. (Level V)